Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


viral load increase
Sep 14, 2006

Hello,

I was diagnosed with HIV and TB about 8 months ago. I just finished my TB treatment (8 months). I started ART 6 months ago (after my first two months of TB treatment).

My CD4 before starting ART was 4, 25 at 6 weeks, 67 at 3 months, and 96 at 6 months. My viral load was ~2,500 at 3 months and went up to ~48,000 at 6 months.

My doctor said that my CD4 rise is going well, but he is concerned about the viral load increase, although he said it is still good since it is below 50,000copies. But, he wants to take another viral load in 6 weeks to check progress.

I have been on Stocrin and Combivir and I haven't missed any doses though I do sometimes take 1/2 hour - 1 hour later than my scheduled time for taking my medicine. I also had a bad case of pneumonia right after my 3mo tests were taken.

Could the viral load rise have been because of my pneumonia infection? Is the fact that I usually take my meds within a 1 hour period instead of exactly at 10am/10pm everyday a factor? Could things also be affected by sometimes eating dinner really late--aroudn the time that I take my evening meds?

Also, is the CD4 increase reasonably good as my doctor said? I am very concerned about the viral load increase.

One of your doctors suggested adding another drug to my current combination, if my viral load did not drop significantly at 6 months. What do you recommend pending my results after 6 weeks? If the viral load hasn't dropped or hasn't dropped to a significant extent, should I change my meds or shoudl another ARV be added?

Thanks,

Concerned and worried patient

Response from Dr. Sherer

The response to antiretroviral therapy is often blunted in the presence of an opportunistic infection such as TB. However, a rise of 92 CD4 cells after 6 months is a typical response, and good news for one whose CD4 cells were very low to begin with, as yours were.

The viral load increase is a cause for concern, as you suggest. Rather than waiting for 6 weeks, I would advise that this test be repeated right away. A small possibility is that there has been a laboratory error, and the value of 48,000 belongs to another patient. If this value appears to have been correct, and the repeat value is similar or higher, you and your doctor would need to obtain a resistance test, if that is possible, in order to help your doctor choose your next regimen.

It matters which TB treatment you have received, and will receive to complete your treatment. There is some evidence that a dose escalation of efavirenz (Stocrin) is needed when it is dosed with rifampin, which is one of the main drugs for TB treatment (along with INH). However, a recent study in Thailand suggested that no dose alteration is needed. Alterations in the drug levels of efavirenz may have had an impact on the response to your HIV infection. You and your doctor should review your TB medications and decide upon the drugs for the remainder of your TB treatment.

As you suggest, if you had an additional infection when the high viral load was drawn, it might cause a transient increase in the viral load, and, as above, you should see improvement with repeat testing.

Missing the exact dose interval with a Stocrin (efavirenz) based regimen should not lead to virologic failure by itself.

If the next viral load value is high, I would not advise adding one new drug to this regimen. Rather, as per the current HHS guidelines, I would advise changing to an entirely different regimen, in order to continue the CD4 cell increase and to maintain a viral load below detection. However, as above, the options for your next regimen depend in part on the remaining TB regimen that your doctor prescribes.

I urge you to talk to your doctor about your concerns and these suggestions.


Previous
mutations
Next
Combivir/Efivarenz

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement